Texas, 2017Rip Current in Texas, May 28, 2017
May 28, 2017 · NWS CRP · 1 event in 1 county or zone
A 35 year old man visiting Padre Island drowned on the afternoon of the 28th. Emergency crews were sent to Beach Marker 230 near Bob Hall Pier.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 35 year old man visiting Padre Island drowned on the afternoon of the 28th. Emergency crews were sent to Beach Marker 230 near Bob Hall Pier. The man was transported to Bay Area Hospital in Corpus Christi where he was pronounced dead.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 28, 2:46 PM CST, 29 minutes earlier.
Area forecast discussion, May 28, 2:46 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
346 PM CDT Sun May 28 2017
.SHORT TERM (Tonight through Monday)...
A weak cold front currently moving into EWX's CWA is progged to
stall across South TX tonight and Monday and interact with abundant
moisture to produce numerous shra/tsra's. Confidence is high that it
will rain some where in the CWA later tonight and Mon, however there
remains uncertainty with where the heaviest rainfall will be
located. In addition, there is a slight risk of severe storms across
the western CWA. Am expecting convection to begin entering the NW
CWA sometime between 02Z-06Z with the possibility of severe storms.
Then as the convection heads S and SE, the system will become more
of a heavy rain event. The highest pops shift east late tonight into
early Mon morning with convection becoming more elevated behind the
front. The front is progged to stall across S TX through Mon, draped
approx from south of LRD to ALI to around or just S of VCT. With low
level moisture convergence across the area, continued mod CAPE
values, and abundant moisture, rain chances are expected through out
the day. However, if the convection tonight becomes more organized
with a better push southward and toward the coast, the airmass may
become more stabilized by Mon afternoon and dimish rain chances,
especially northern and western areas. As a compromise, changed the
weather grid from heavy rain to mod rain for Mon afternoon along
with lower QPF. There may be localized flooding, but given the high
FFG values, and uncertainty as to where the heaviest rainfall will
ultimately end up, (some mesoscale models show heaviest rainfall
moving into the gulf and others show the precip moving SW into
Mex and BRO's CWA) am not expecting widespread flooding at this
time.
&&
.LONG TERM (Monday night through Saturday)...
Main issue is how to handle the rain chances through the period, as
this is not an easy forecast concerning that. What makes it even
more challenging is that things have been dry over portions of our
area and do not want to excite people with high QPF values
especially with the uncertainty after Monday, but the models are
going rather wet. Climatology speaking, often when we have an MCS
come through in the morning (like the potential on Monday) it takes
time for the atmosphere to reload here, especially since it appears
that there will be some weak ridging on Tuesday. However, it is not
certain an MCS will move across and there could still be enough
moisture/boundaries around Monday evening (especially near the
coast) where convection can linger. Thus, for Monday night, will go
chance POPs all but NW (slight chance where the atmosphere should be
more stable) and proximate to ridge. For Tuesday, will maintain
chance POPs with the airmass still rather moist but caveat is that
the weak upper ridging could have rain more isolated in spots. Looks
like another reasonable shot of rain on Wednesday with the approach
of an upper low and moisture/PWATs above 1.5 inches. By late Friday
the best portion of the upper trough is more north or northeast, and
this should begin to limit the rain chances for the upcoming
weekend. Not that the forecast will not have rain in, but will low-
end POPs for the weekend (20-30 percent). In short, there is a lot
of uncertainty in this forecast package with respect to timing of
rain, but feel more confident with rain Wednesday through Thursday
night, then gradually diminishing chances after that. Plenty of time
to adjust this forecast.
Concerning temperatures, pretty much went with a blend of consensus
raw forecast for highs Tuesday. For lows Monday night and Tuesday
night, went with blend of MOS and raw blend (but a bit on the cooler
side). Wednesday through Sunday pretty much kept the Superblend due
to uncertainty in forecast and in keeping with ISC collaboration
techniques.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 77 83 72 85 74 / 60 80 40 40 20
Victoria 74 80 70 86 72 / 70 80 30 40 20
Laredo 74 84 71 87 72 / 80 80 20 40 20
Alice 75 84 69 87 72 / 70 80 30 40 20
Rockport 77 82 74 84 75 / 60 80 40 40 20
Cotulla 73 84 69 87 72 / 80 60 20 30 20
Kingsville 77 85 70 86 73 / 60 80 40 40 20
Navy Corpus 78 81 74 84 76 / 60 80 40 40 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
TE/81...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, May 28, 4:27 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
527 AM CDT Sun May 28 2017
GMZ230-235-250-255-270-275-TXZ229>234-239>247-291030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
527 AM CDT Sun May 28 2017
This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.
.DAY ONE...Today and Tonight
Heat index values of 105 to 109 degrees are expected today across
the Brush Country and Rio Grande Plains.
Thunderstorms chances increase this evening into tonight across
South Texas. A few storms could be strong to severe over northwest
parts of the area. A heavy rainfall threat may also develop across
the region overnight, resulting in localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous thunderstorms will be possible across the
region Monday, with moderate to heavy rainfall possible with these
storms.
More scattered thunderstorms are possible across the region through
the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Rip Current, Nueces
- When
- May 28, 3:15 PM CST
- Where
- Nueces forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
A 35 year old man visiting Padre Island drowned in a rip current on the afternoon of the 28th. Emergency crews were sent to Beach Marker 230 near Bob Hall Pier. The man was pronounced dead at Bay Area Hospital in Corpus Christi.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
- Damaging Winds in Louisiana, May 28, 2017$65,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703403.